Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS El Paso, TX

August 9, 2005Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 9, 2005, 3:04 PM MDT for Otero County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 3:04 PM MDT (21:04 UTC)
Expired
Aug 9, 2005, 5:00 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 27 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 092121
FFWEPZ
NMC035-092300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
304 PM MDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 500 PM MDT

* AT 257 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
THUNDERSTORM OVER THE HIGH ROLLS AND MOUNTAIN PARK AREAS WITH
WATER ENTERING SEVERAL HOMES ALONG HIGHWAY 82.

RADAR HAS ESTIMATED UP TO 3 INCHES OF RAIN HAS FALLEN OVER THIS AREA 
IN THE LAST ONE TO ONE AND A HALF HOURS.

THESE STORMS ARE SLOWLY MOVING SOUTHWESTWARD AT AROUND 7 TO 12 MPH
AND THE ADDITIONAL RAINFALL ALONG WITH THE DOWNHILL RUNOFF WILL 
CONTINUE TO POSE A FLOODING HAZARD ON HIGHWAY 82 WESTWARD DOWN TO 
U.S. HIGHWAY 54 INCLUDING THE TOWN OF LA LUZ. RAINFALL AND RUNOFF 
COULD ALSO BRING FLOODING CONDITIONS TO THE LOWLANDS IN THE NEXT 1 
TO 2 HOURS ALONG HIGHWAYS 54 AND 70 INCLUDING THE CITY OF ALAMOGORDO 
AND THE SURROUNDINGS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TURN AROUND...DONT DROWN.

LAT...LON 3293 10593 3286 10583 3304 10571 3310 10589

$$

20 / NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:56 PM MDT, 8 minutes earlier.

Area forecast discussion, Aug 9, 2:56 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
256 PM MDT TUE AUG 9 2005

.SYNOPSIS...
WEAK HIGH PRESSURE ALOFT WILL CONTINUE THROUGH FRIDAY. WITH DECENT
MOISTURE REMAINING...LOOK FOR SCATTERED THUNDERSTORMS EACH DAY.
LOCALLY HEAVY RAINS AND MINOR FLOODING ARE POSSIBLE IN THIS
ENVIRONMENT. WEST FLOW ALOFT ON SATURDAY WILL BEGIN TO REDUCE
MOISTURE SOMEWHAT AND THUNDERSTORMS WILL BE MORE ISOLATED SUNDAY
THROUGH TUESDAY.

&&

.DISCUSSION...
PRETTY GOOD CONVECTIVE ACTIVITY TODAY AS MOISTURE AND INSTABILITY
REMAIN IN PLACE...AND LIKELY AIDED BY A WEAK TROUGH ENTERING THE
EASTERN CWA ACCOMPANIED BY SOME MID LEVEL DRYING. AGAIN FLOODING IS
THE MAIN CONCERN WITH THESE SLOW MOVING STORMS. ISSUED SPS TO COVER
ENTIRE CWA WITH THESE CONCERNS AND THE SACRAMENTO MOUNTAINS NOW
RECEIVING SOME HEAVY RAINS AND POSSIBLE FLOODING. BOTH ETA/GFS
CONTINUE THE BROAD WEAK HIGH PRESSURE ALOFT OVER THE AREA THROUGH
FRIDAY. WITH LITTLE CHANGE IN MOISTURE AND INSTABILITY WILL KEEP
CONSISTENT WORDING OF SCATTERED/ISOLATED THUNDERSTORMS IN THE ZONES.

BOTH MODELS BEGIN DEVELOPING WESTERLY FLOW ALOFT BY SATURDAY AND
SUNDAY WITH. ONLY SIGNIFICANT CHANGE TO FORECAST IS DECREASING THE
THUNDERSTORM COVERAGE ON SUNDAY AS AIRMASS DRIES AND STABILIZES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  95  73  94  72 /  20  20  20  20  20
SIERRA BLANCA TX        68  89  69  87  68 /  20  20  20  20  20
LAS CRUCES              70  94  71  94  70 /  20  20  20  20  20
ALAMOGORDO              65  90  68  89  67 /  20  20  20  20  20
CLOUDCROFT              49  70  47  70  47 /  30  30  30  30  30
TRUTH OR CONSEQUENCES   69  96  71  94  70 /  20  20  20  20  20
SILVER CITY             62  84  63  83  63 /  30  30  30  30  30
DEMING                  69  96  70  93  69 /  20  20  20  20  20
LORDSBURG               69  92  70  90  69 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

17 HEFNER

In the hours before

Special weather statement, Aug 9, 1:08 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
108 PM MDT TUE AUG 9 2005

NMZ022>025-030>032-TXZ055-056-100215-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
108 PM MDT TUE AUG 9 2005

A MOIST AND UNSTABLE AIRMASS COUPLED WITH AN UPPER LEVEL DISTURBANCE
MOVING SOUTHWARD OVER OUR AREA...WILL CONTINUE TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING
HOURS. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...DEADLY
LIGHTNING...WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL. LOCALIZED
FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS POSSIBLE
NEAR THESE STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN
RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED
ROADS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

20 / NOVLAN

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.